Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 135, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 28, 2021, 6:57 PM MDT for Chaves County, New Mexico. It was in force for 49 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2021, 6:57 PM MDT (00:57 UTC)
- Expired
- May 28, 2021, 7:46 PM MDT
- In force
- 49 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Chaves County, NM
The radar
The Holloman AFB radar (KHDX), 169 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 6:57 PM MDT | HAIL 3 | 3 Nw Dexter, NM | ON HIGHWAY 285 |
| May 28, 6:57 PM MDT | HAIL 3 | 4 S Midway, NM | ON HIGHWAY 285 |
| May 28, 7:08 PM MDT | HAIL 1 | Dexter, NM | AT LAKE VAN |
| May 28, 7:12 PM MDT | TSTM WND DMG | 2 W Hagerman, NM | SNAPPED POWER POLE ON MORGAN RD. 1MI W OF SR2 NEAR HAGERMAN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 1:45 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2460 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 18.5
The text
As transmitted.
050
WUUS55 KABQ 290057
SVRABQ
NMC005-290200-
/O.NEW.KABQ.SV.W.0135.210529T0057Z-210529T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
657 PM MDT Fri May 28 2021
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Central Chaves County in southeastern New Mexico...
* Until 800 PM MDT.
* At 657 PM MDT, a severe thunderstorm was located over Dexter, or 15
miles southeast of Roswell, moving southeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Dexter, Hagerman, Lake Arthur, Greenfield, Roswell Correctional
Facility and Midway.
This includes Highway 285 between Mile Markers 84 and 102.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to shelter inside a strong building. Stay away from
windows.
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3314 10455 3332 10446 3313 10388 3296 10404
3296 10435
TIME...MOT...LOC 0057Z 296DEG 18KT 3318 10440
HAIL...1.50IN
WIND...60MPH
$$
342 follow-up statements
151
WWUS55 KABQ 290118
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
718 PM MDT Fri May 28 2021
NMC005-290200-
/O.CON.KABQ.SV.W.0135.000000T0000Z-210529T0200Z/
Chaves-
718 PM MDT Fri May 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTHEASTERN CHAVES COUNTY...
At 718 PM MDT, a severe thunderstorm was located over Hagerman, or 21
miles north of Artesia, moving southeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Dexter, Hagerman and Greenfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3315 10443 3327 10432 3313 10388 3296 10404
3296 10431
TIME...MOT...LOC 0118Z 296DEG 18KT 3313 10428
HAIL...1.50IN
WIND...60MPH
$$
34754
WWUS55 KABQ 290146
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
746 PM MDT Fri May 28 2021
NMC005-290156-
/O.CAN.KABQ.SV.W.0135.000000T0000Z-210529T0200Z/
Chaves-
746 PM MDT Fri May 28 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHAVES COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern New Mexico.
LAT...LON 3315 10443 3327 10432 3313 10388 3296 10404
3296 10431
TIME...MOT...LOC 0144Z 296DEG 18KT 3307 10414
$$
34What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 5:21 PM MDT, 1 hour 36 minutes earlier.
Area forecast discussion, May 28, 5:21 PM MDT, 1 hour 36 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 521 PM MDT Fri May 28 2021 .AVIATION... 00Z TAF CYCLE Scattered thunderstorms continue across eastern New Mexico this afternoon. The threat for strong to severe storms will continue through about 03Z when the storms should then move into west TX. Main threats continue to be heavy rain, frequent lightning, large hail, and damaging winds. Outflow boundaries propagating westward along with sufficient low-level moisture will cause low-clouds with MVFR to IFR ceilings to redevelop for areas along and east of the central mountain starting around 06Z and continuing through mid- morning. The east canyon wind is still expected at KABQ, but wind speeds should remain below 35 knots. Therefore, an Airport Weather Warning is not anticipated. 15 && .PREV DISCUSSION...314 PM MDT Fri May 28 2021... .SYNOPSIS... Strong to severe thunderstorms will be the rule during the afternoons and evenings in eastern New Mexico this evening through at least Memorial Day. Best chances for afternoon and evening showers and thunderstorms in the Rio Grande Valley and points west will be on Memorial Day. High temperatures on Saturday will be near average, cooling to below average Sunday and into early next week. Slight chances for afternoon and evening showers and thunderstorms will remain in the forecast through much of next week. && .DISCUSSION... .SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)... East to southeast flow at the surface continues for areas along and east of the central mountain chain, complements of last night's backdoor cold front. Upslope flow has allowed for storms to develop early this afternoon across the northern high terrain, and they are slowly propagating east-southeast onto the lower elevations. These storms will be entering an unstable and sheared environment which will allow them to intensify through this evening. Aloft at 500mb, westerly flow is present while farther up at 300mb, flow is more northwesterly. While flow aloft is fairly week with only about 10 to 20 knots at 500mb, the curved hodograph indicates plenty of directional shear. The latest SPC mesoanalysis indicates plenty of instability as well with 1000-2000 J/kg of MLCAPE from roughly San Miguel County southward through Lincoln and Chaves counties. This environment will support severe or supercell thunderstorms with the primary threats being large hail and damaging winds. These storms should develop into multi-cell clusters or linear segments as they approach the NM/TX border this evening, and both the latest HREF and HRRR guidance indicate the severe weather threat should be over by 03-04Z as the storms exit into west TX. Outflow from these storms will surge westward tonight, helping to reinforce low-level moisture as well as produce an east canyon wind in the middle RGV similar to last night. Surface winds across the east will veer more southeasterly on Saturday, limiting the upslope component that's present today. However, as an H5 low starts to take shape to our west, a mid-level jet streak will be steered over the CWA. While directional shear is reduced, speed shear increases thanks to the jet streak. Additionally, upper-level divergence is enhanced across the northeast corner of the state which will be within the left exit region of the jet. With plenty of instability remaining in place, Saturday will feature another round of strong to severe storms again for the eastern portions of the CWA, particularly the northeast where the latest SPC Day 2 Outlook highlights a slight risk. The other concern for Saturday will be the possibility for heavy rainfall across the northeastern plains as well as areas along the NM/TX border. By Saturday night, a shortwave disturbance over southern CO will interact with another backdoor cold front. This area of convergence combined with increased instability along the front will help additional convection to develop. There also high confidence with more than sufficient moisture with PWATs near to even exceeding an inch. These PWATs are above climatology which adds to the heavy rainfall confidence. Models are in fairly decent agreement with the potential for heavy rainfall totals although there are differences in placement. By Sunday morning, there is the potential for some locations to see upwards of 2-3" of rain which may produce flash flooding. LONG TERM...(SUNDAY THROUGH THURSDAY) Sprawling surface high pressure centered near the Great Lakes will keep a southeasterly return flow going across eastern NM Sunday. At the same time, a weak upper-level low over far southern CA is forecast to slowly slide southeastward over northern Baja and northwest Sonora during the day Sunday. This upper-low results in surface low pressure developing over west-central NM Sunday afternoon. Another round of strong to severe storms is likely across much of eastern NM Sunday afternoon/evening with a strong westward push of moist rain-cooled air surging westward Sunday night. Strong east winds are forecast for the RGV Sunday night into Monday morning. GFS and ECWMF agree that Gulf moisture associated with this surge will be plenty deep to not get scoured out via afternoon mixing west of the central mountain chain. Memorial Day still looks like the best day for wetting showers and thunderstorms in the RGV and points west. Out east, another round of strong to severe storms is forecast underneath increasing southwest flow aloft ahead of the above mentioned upper low. Upper-level trough axis slides east of NM Tuesday. Enough residual low-level moisture remains for a round of afternoon mainly mountain convection Tuesday. The northern mountains and northeast highlands/plains stand the best chances for convection Wednesday thanks to atmospheric stretching (deformation) between a deep upper- level trough to the east and a building high pressure ridge to the west. 15/33 && .FIRE WEATHER... There are currently no critical fire weather concerns over the next week. A very active pattern through the holiday weekend will lead to daily rounds of thunderstorms, especially across eastern NM. Storm coverage this weekend will favor areas along and east of the central mountain chain. Across the west, dry conditions prevail with minRHs in the single digits, however, winds will remain relatively light. Chances for wetting precipitation increase for central and western NM Monday and Tuesday as low-level moisture being pushed westward to the Continental Divide should result in an uptick in storm coverage. Chances for storms and wetting precipitation will gradually trend down by the middle of next week as winds continue to remain light. 15 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 28, 3:53 AM MDT, 15 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 353 AM MDT Fri May 28 2021 NMZ201>241-291100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 353 AM MDT Fri May 28 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a marginal to slight risk of severe thunderstorms this afternoon across the eastern plains, where frequent lightning, damaging winds, and large hail are possible with any passing storm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a marginal to slight risk of severe thunderstorms across the eastern plains this weekend where frequent lightning, damaging winds, and large hail are possible. Saturday's slight risk will focus over northeastern NM, while Sunday's storm activity will be more widespread across the eastern plains. Memorial Day will see the most widespread storm activity, with strong to severe storms possible again. Slow storm movements and antecedent wet soils will raise the threat of localized flash flooding mainly along and east of the central mountain chain. Arroyo flooding will be possible through the Rio Grande Valley as well. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 24
In the hours before
Local storm report, May 28, 5:42 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
542 PM MDT FRI MAY 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TORNADO 9 NNE ARABELA 33.71N 105.11W
05/28/2021 LINCOLN NM STORM CHASER
&&
EVENT NUMBER ABQ202102308
JLSLocal storm report, May 28, 6:31 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
631 PM MDT FRI MAY 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 7 W ROSWELL 33.37N 104.65W
05/28/2021 E1.00 INCH CHAVES NM STORM CHASER
PARTIALLY COVERED HIGHWAY 380.
&&
EVENT NUMBER ABQ202102309
JLSLocal storm report, May 28, 6:44 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
644 PM MDT FRI MAY 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 5 N ARABELA 33.67N 105.17W
05/28/2021 E2.00 INCH LINCOLN NM STORM CHASER
&&
EVENT NUMBER ABQ202102310
JLSLocal storm report, May 28, 6:45 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
645 PM MDT FRI MAY 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 2 SE MIDWAY 33.27N 104.43W
05/28/2021 M1.00 INCH CHAVES NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ202102311
DAKLocal storm report, May 28, 6:47 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
647 PM MDT FRI MAY 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 4 SSE ROSWELL 33.32N 104.50W
05/28/2021 M1.00 INCH CHAVES NM ASOS
KROW ASOS.
&&
EVENT NUMBER ABQ202102313
JLSLocal storm report, May 28, 6:54 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
654 PM MDT FRI MAY 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 2 SW PORTALES 34.16N 103.37W
05/28/2021 M1.00 INCH ROOSEVELT NM PUBLIC
&&
EVENT NUMBER ABQ202102314
DAKThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 6:04 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 56 min |
| May 28, 6:11 PM MDT | Tornado Warning | ABQ | Chaves, Lincoln | 12 min |
| May 28, 6:35 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 55 min |
| May 28, 6:43 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Curry, Roosevelt | 62 min |
| May 28, 7:00 PM MDT | Areal Flood Advisory | ABQ | Roosevelt | 2 hr |
| May 28, 7:54 PM MDT | Special Weather Statement | ABQ | Chaves | 36 min |
| May 29, 3:14 PM MDT | Special Weather Statement | ABQ | 31 min | |
| May 29, 3:50 PM MDT | Special Weather Statement | ABQ | 25 min | |
| May 29, 4:03 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 57 min |
| May 29, 4:07 PM MDT | Special Weather Statement | ABQ | Mora | 23 min |
| May 29, 4:16 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 20 min |
| May 29, 5:00 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 45 min |
| May 29, 5:20 PM MDT | Special Weather Statement | ABQ | Mora | 25 min |
| May 29, 5:45 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 45 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.